An estimated 1.6 million men in the U.S. are on testosterone therapy to treat sexual dysfunction and other health issues. In 2014, the U.S. Food & Drug Administration issued a warning that testosterone therapy, applied to the skin or via an injection, can increase a patient’s risk of stroke and heart attack.
Researchers with the University of Minnesota School of Public Health recently discovered the medication can double a man’s risk of developing dangerous blood clots. The study, led by researcher Mr. Rob Walker and co-authored by associate professors Dr. Pamela Lutsey and Dr. Richard MacLehose, was published in the journal JAMA Internal Medicine.
Venous thromboembolism (VTE) is a condition that occurs when blood clots form in the veins. These clots sometimes travel throughout the body and lodge in the lungs, potentially killing the victim. The risk for developing a VTE increases as people age.
To determine if testosterone therapy is associated with increased risk of VTE, the researchers analyzed nearly 40,000 VTE cases occurring between 2011-2017. The researchers examined the cases to identify if patients took testosterone therapy in the year before their VTE. They also determined whether patients were diagnosed with hypogonadism, a condition where the body doesn’t produce enough natural testosterone.
The researchers found: